- impotence and the loss of your sex drive
- breast enlargement
- hot flashes
- loss of muscle
- bone loss (osteoporosis)
A Answers (3)
Penn Medicine answeredThere are a number of side effects associated with hormonal therapy for the treatment of prostate cancer. Hormonal therapy will almost always cause:
Marc Garnick, Oncology, answeredBecause the drugs interfere with testosterone, sexual function is often a casualty of hormone therapy. Many men experience impotence and a loss of sexual desire. When treatment is stopped, however, sexual function usually returns. Hot flashes, nausea, and diarrhea are also common. Also, reduction in bone density and muscle mass occurs in some patients, and breast enlargement can be a significant problem. In addition, the anti-androgens have been linked with liver failure and should be used with caution. Patients who take them should have routine tests of liver function. A small number of men taking hormone therapy for prostate cancer develop joint pain or changes in memory or personality.
Patrick Maguire, MD, Oncology, answeredCommon side effects of luteinizing hormone releasing hormone (LHRH) agonists or total androgen blockade (TAB), in prostate cancer, include hot flashes, weight gain of 5-10 pounds, gynecomastia (swelling with or without discomfort of the breast tissue; most common with long-term treatment), fatigue and joint aches.